New York, 2025

Hail and Damaging Wind in New York, July 3, 2025

July 3, 2025 · NWS BUF · 2 events in 2 counties and zones

Strong to severe thunderstorms formed along a passing cold front during the early afternoon hours on July 3. Instability and shear supported a few strong to severe thunderstorms during this time, while the cold front provided the forcing to initiate the storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong to severe thunderstorms formed along a passing cold front during the early afternoon hours on July 3. Instability and shear supported a few strong to severe thunderstorms during this time, while the cold front provided the forcing to initiate the storm development. Storms formed in the area of the central Genesee Valley and tracked southeast into the Finger Lakes. Severe thunderstorm related reports were limited to one report each of hail and damage, but as the storms continued to track southeast out of the Buffalo forecast area, the storms strengthened further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 3, 10:06 AM EST, 2 hours earlier.

Area forecast discussion, Jul 3, 10:06 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
1106 AM EDT Thu Jul 3 2025

.SYNOPSIS...
A cold front moving through from the north will bring scattered
showers and thunderstorms to the region at times through this
afternoon. An area of high pressure will then bring dry and
comfortable weather tonight through Independence Day. Heat and
humidity will then build over the weekend, with more unsettled
weather early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A couple batches of scattered showers and thunderstorms will be
possible today, first during the late morning, then again later in
the afternoon. These will occur as a cold front tracks southeast
across the region which will then be followed by a trough. With
decent CAPE values of 1,000+ J/kg and some marginal shear values of
around 30 kts, SPC has most of the BUF forecast area in a 'Marginal
Risk' for severe thunderstorms. Timing for the frontal passage will
be late morning into the early afternoon for most of the BUF
forecast area, a little earlier than favorable for peak daytime
heating and some low stratus is also developing south of Lake
Ontario, further limiting heating potential. High temperatures today
will be in the low 70s over the higher terrain to near 80 for the
lower elevations.

A few scattered showers/storms may linger into the early evening
hours, especially east of Lake Ontario. High pressure and a
surface ridge will start to build into the region tonight,
centering over WNY by Friday afternoon. This will result in
mainly clear skies tonight with lows in the low to upper 50s.
The sfc high over the region will also result in a beautiful 4th
of July holiday with mostly sunny skies, comfortable humidity
levels, light winds and temperatures in the low 70s to near 80.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The axis of a surface ridge will slowly drift southeastward
Friday night...allowing for continued fair/dry and comfortable
weather.

During the rest of this period the surface ridge will then drift
further southeastward and off the mid-Atlantic coastline...while the
axis of broad upper level ridging crests across our region aloft.
The increasing southwesterly flow on the backside of the departing
surface ridge will help to pump warmer and at least somewhat more
humid air back into our region...with highs on Saturday reaching
into the mid-upper 80s in many areas...along with surface dewpoints
climbing back into the lower half of the 60s. Coupled with daytime
heating and a developing lake breeze boundary...cannot completely
rule out an isolated shower/storm popping up southeast of Lake Erie
Saturday afternoon...though dry weather should otherwise continue to
prevail.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday deep-layer ridging will remain anchored across the mid-
Atlantic states...while a low-amplitude trough digs across the Upper
Great Lakes. At the surface...an elongated/wavy frontal boundary
across southern Ontario/Quebec will only slowly edge southward as
its western periphery becomes more "wavy" in response to the
approach of the above trough...resulting in the front remaining to
our north through the day. In turn...this should result in another
largely dry day...though again cannot completely rule out some
isolated afternoon convection across Niagara/Orleans counties and
northern portions of the North Country...which will lie closest to
the slowly approaching boundary. The bigger story will be the very
warm to hot and humid conditions...which could result in portions of
the Niagara Frontier/Finger Lakes flirting with or reaching low-end
Heat Advisory Criteria.

After that...gradually amplifying (but still rather broad) troughing
over eastern Canada will encourage the frontal boundary to slowly
push southeast as a cold front and cross our region sometime during
the Sunday night-Monday night time frame...with this feature
bringing renewed chances for convection as it makes its way through
our region. Following its passage...somewhat cooler and drier air
should then filter back across our region through the balance of
this period...resulting in a return to generally drier weather along
with temperatures near early July normals.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Mainly VFR today with some brief periods of MVFR CIGs with some
broken low clouds crossing the area ahead of an approaching cold
font. Some scattered showers and thunderstorms will be possible for
late this morning and early afternoon, and then again later in the
afternoon. Showers/storms will accompany the passing cold front and
later a passing trough. Brief reductions to both VSBY and CIGs can't
be ruled out if a heavier downpour passes over a terminal.

Tonight through Friday, mainly VFR for all terminals with high
pressure building into the region. The exception being for JHW where
some fog across the Southern Tier may cause lower VSBYs to MVFR.

Outlook...

Friday night through Sunday...VFR.

Sunday night through Monday...Chance of showers and thunderstorms
with MVFR restrictions possible.

&&

.MARINE...
Northwest winds today will cause some choppy conditions across the
lakes. Scattered showers/storms may have some brief gusty winds over
the waters through the afternoon.

An area of high pressure will build into the region tonight and
Friday, resulting in weak winds over the lakes and little to no
waves. Winds and waves will remain below SCA levels through the
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR/PP
NEAR TERM...SW
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SW
MARINE...SW
Hazardous weather outlook, Jul 3, 3:17 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
417 AM EDT Thu Jul 3 2025

NYZ001-002-010-011-019-085-040900-
Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie-
417 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-012>014-020-021-040900-
Monroe-Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
417 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of strong to severe thunderstorms through
early this afternoon, with strong gusty winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-040900-
Oswego-Jefferson-Lewis-
417 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of strong to severe thunderstorms today,
with strong gusty winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
417 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The radar

The Buffalo radar (KBUF), 84 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
July 3, 12:06 PM EST
Where
Livingston County, 1.38 mi S of Lakeville Hannas Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -77.720

Quarter sized hail reported on Conesus Lake via trained spotter.

Thunderstorm Wind, Ontario

When
July 3, 12:28 PM EST
Where
Ontario County, 3.43 mi SW of Naples
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.580, -77.440

Tree downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285007, 1285008.